• Join BJDASG

    Click here to download our Membership form
  • 2016 Camp Sponsors

  • Thank you to Roche for your support during our camp

  • Thanks to Abbott for your support during our camp

  • Just a thought …

    The most wasted of all days is one without laugher.
    e.e. cummings

  • Advertisements

All about Hypos

Hypo’s (low blood glucose levels) can occur in people using insulin or certain certain diabetics medications. ‘Hypo’ is a shortened name for Hypoglycaemia, which occurs when your blood glucose level drops too low (usually less the 4mmol/L). It’s important to treat hypos quickly to stop your blood glucose level from falling even lower.

Causes:

  • Delaying or missing a meal or not eating enough carbohydrate
  • Unplanned physical activity or more strenuous exercise than usual
  • Drinking alcohol
  • Too much insulin  (note: sometimes no specific cause can be found)

Symptoms of a Hypo:

  • Shaking and/or sweating
  • Dizziness and/or headache or feeling light headed
  • Tingling in lips and tongue
  • Heart palpitations
  • Ravenous hunger and/or butterflies in your stomach
  • Lack of concentration and/or mood changes or unusual behaviour
  • Unconsciousness

If you feel any of these, you should test your blood glucose level.  If you can’t test yourself, treat the symptoms as a Hypo just to be safe.

How to Treat a Hypo:

The first thing to so is make sure you’re safe.  For example, if you’re riding your bike pull over, then complete the following steps.

Step 1 – Have some quick acting glucose (about 15g) such as a 1/2 glass of lemonade OR 6 small jelly beans OR three 5g dextrose/glucose tablets OR 100mls of non diet soft drink OR 125 to 200ml of fruit juice.

If you can, re-test your blood glucose levels after about 15 minutes to make sure they have risen about 4mmol/L.  If the symptoms don’t go away or test reveals you’re still below 4mmol/L, then repeat Step 1.

IMPORTANTIf after repeating Step 1 your blood glucose level still doesn’t rise above 4mmol/L, get help immediately. Your blood glucose level could continue to drop and you could become unconscious!

Step 2 – If you next meal is more than 20 minutes away, eat about 15g of a longer acting carbohydrate, such as a Sandwich OR a Glass of Milk OR one piece of Fruit OR a tub of natural low fat Yoghurt OR six small dry biscuits.

Tell your family, friends and neighbours about Hypos – how to recognise them and how to treat them.  Make sure you also tell them:

  • If I become unconscious, drowsy or unable to swallow, call an ambulance immediately.
  • Call OOO and tell them it is a ‘Diabetic Emergency’
  • Do not feed me, instead place me on my side making sure my airway is clear, and wait with me until the ambulance arrives
Ref:  Excerpt from Diabetes IQ Magazine – Autumn 10 Edition (Diabetes Australia –  Queensland) “All About Hypos”
Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: